Hypoglycemia unawareness means that you have little or no warning signs when your blood sugar is low. As a result, your blood sugar may drop to a very low level (less than 50 mg/dl) without symptoms. This may occur in people who:

  • have had diabetes for many years.

  • maintain lower A1C levels.

  • have frequent low blood sugars.

Symptoms or warning signs of low blood sugar can change over time. They may be more subtle or you may have no symptoms at all. Your first warning may be feelings of fatigue or confusion caused by low blood sugar to the brain. When in doubt, check your blood sugar.

Safety Precautions

You will need to take special precautions if you start to lose symptoms of low blood sugar.

  • Check your blood sugar levels more often.

  • Always check your blood sugar level before driving. If blood sugar is less than 100 mg/dL and you have not eaten in the last two hours, you should have a snack before driving.

  • Always carry some form of sugar with you. It is a good idea to keep sugar in the car and at your bedside. Examples include glucose tablets, glucose gel, fruit juice, soda, or candy. 

  • If you live alone, you may want to set your alarm and get up during the night to check your blood sugar. Your blood sugar will be lowest between 2:00 a.m. and 5:00 a.m. You may want to have a family member or friend call you in the morning to be sure you are up at the normal time. 

  • A glucagon kit should be available if you are not able to safely swallow sugar. Family, friends, and co-workers must know how to give this rescue medicine. Please see Health Facts #4306 about how to use glucagon.

  • To avoid hypoglycemia, your A1C and blood sugar goals should be changed to keep you in a safer range. You may also need to discuss if medicine changes are needed with your health care team.

Tell Others

Tell family, friends and co-workers that you do not always sense your low blood sugars. They should know how to help if you become confused or do not respond. Always wear identification that can be seen by others such as a Medic-Alert bracelet or necklace.